Toxicology: calcium channel blocker overdose: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Toxicology: calcium channel blocker overdose

Sample item

A woman who took a large amount of verapamil has a heart rate of 38 per minute and blood pressure 70/40 mmHg with hyperglycaemia. Atropine, fluids and intravenous calcium have failed. What is the most appropriate next therapy?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. High-dose insulin with glucose supplementation

In severe calcium channel blocker poisoning, impaired insulin release and insulin resistance leave the stressed myocardium unable to use carbohydrate as fuel, and high-dose insulin euglycaemia therapy improves inotropy and vascular tone. Calcium, vasopressors and pacing are also used, and lipid emulsion in refractory cases. A beta-blocker would worsen the cardiac depression.

Option by option

  • A. High-dose insulin with glucose supplementation (correct)

    High-dose insulin improves myocardial metabolism and contractility in this setting.

  • B. Digoxin-specific Fab fragments

    Digoxin Fab fragments act on digoxin only.

  • C. Intravenous propranolol

    Propranolol would add negative chronotropy and inotropy.

  • D. Sodium nitroprusside infusion

    Nitroprusside would deepen the hypotension.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is A, High-dose insulin with glucose supplementation. In severe calcium channel blocker poisoning, impaired insulin release and insulin resistance leave the stressed myocardium unable to use carbohydrate as fuel, and high-dose insulin euglycaemia therapy improves inotropy and vascular tone.

Why is "Digoxin-specific Fab fragments" not the answer?

Digoxin Fab fragments act on digoxin only.

Why is "Intravenous propranolol" not the answer?

Propranolol would add negative chronotropy and inotropy.

Why is "Sodium nitroprusside infusion" not the answer?

Nitroprusside would deepen the hypotension.

What concept does this question test?

It tests Toxicology: calcium channel blocker overdose in Pharmacology. Calcium, vasopressors and pacing are also used, and lipid emulsion in refractory cases. A beta-blocker would worsen the cardiac depression.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Toxicology: calcium channel blocker overdose?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.